A mother of a promising high school athlete in St. Louis, Missouri, has taken leave from work after her son was hospitalized due to a heroin overdose.
â€śHe was a star athlete on the football team and he was skipping practice and Iâ€™m pretty in tune with where my son is and what heâ€™s doing, and I would show up to practice and he wasnâ€™t there,â€ť said mother Kelly Miller to Fox 2â€™s Chris Hayes.
Miller has been sitting in the hospital with her son Brayden every day, talking to him and rubbing his forehead.
â€śI donâ€™t know if he knows who I am,â€ť she said. â€śWe only do positive talk. We show pictures. I read to him, play radio stations for him, just try to do things that stimulate the brain and show him things that he recognizes.â€ť
Fox 2 explains that Brayden Travis overdosed on heroin and Xanax on March 5. Miller claims that this downward spiral began three years ago when he first tried marijuana.
â€śThen it took him down the road of making contact with other people, and then other drugs were being tested, and then the next drug he was into was K-2 and spice," Miller said. "I had a really bad incident with him on that. He literally tried coming through the front windows of our house. In three and a half years it went from marijuana to heroin and now lying in a bed not knowing what his futureâ€™s going to be.â€ť
Miller arrived at the hospital at approximately the same time as Brayden, after receiving a phone call that he was headed to the ER. Unfortunately, Brayden did not get the help he needed quickly enough, as the people who were with him waited hours after he overdosed to call 911.
Braydenâ€™s heart was functioning at just 10 percent when he finally arrived at the hospital.
â€śHis heart, his kidney and lungs, everything was shutting down,â€ť said Miller.
â€śI work until 8 oâ€™clock tonight and thereâ€™s a good chance Iâ€™ll see a couple people seeking narcotic medications,â€ť said SSM Physician Assistant Blair Malench. â€śI may see a heroin overdose.â€ť
Malench explained that the hospital uses a shot of Narcan to wake users up from respiratory failure. He cited one incident in which an addict was given Narcan:
â€śâ€¦dropped off by his friend at the front of the hospital and you could see on the security cameras looking out. Nurses were all running to the scene, got him on the bed, and we saw him on the cameras looked completely unresponsive, comatose,â€ť he said. â€śThey actually pushed Narcan on the way back before I even saw him back in the room, and by the time I walked in 30 seconds later he was talking to me.â€ť
Missouri legislature is now looking to pass two bills related to this story, the Third Party Narcan Bill and 911 Good Samaritan Bill. They are designed to get life-saving medicine into the hands of more people who need it as well as give people the confidence to call 911 without fear of prosecution for drug possession in certain instances.
Kelly Miller is still hopeful in her sonâ€™s future and has been researching brain injuries as her son recovers.
â€śI donâ€™t look at it that the future doesnâ€™t hold anything for him,â€ť she said. â€śHe has everything going for him and you just never know. I just have to have a positive perspective on it.â€ť